Illinois, 2005

Hail and Damaging Winds in Illinois, September 18 to 19, 2005

September 18 to 19, 2005 · NWS ILX · 7 events in 6 counties and zones

5 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
$170,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 18, 7:40 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Sep 18, 7:40 PM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
840 PM CDT SUN SEP 18 2005

.DISCUSSION...
ELEVATED CONVECTION HAS BEEN INCREASING THIS EVENING OVER NORTHEAST
MISSOURI WITH A RECENT DEVELOPMENT TREND INTO SOUTHEASTERN IOWA.
MEAN WIND IN THE 850-500MB LAYER SUGGESTS THAT THE STRONGER CLUSTER
SOUTH OF QUINCY SHOULD VEER TO OUR SOUTH IN THE SHORT TERM...HOWEVER
THE ACTIVITY FURTHER NORTH WILL LIKELY MAKE IT INTO OUR WESTERN
COUNTIES LATER ON. 00Z LINCOLN SOUNDING REVEALS A VIRTUALLY
IMPENETRABLE LOW LEVEL CAP...SO ANY MOISTURE INCREASE FROM 850MB ON
DOWN SHOULD NOT BE TOO MUCH OF A FACTOR. HOWEVER...STEEP LAPSE RATES
ABOVE THE CAP SUGGEST THAT ANY ELEVATED CONVECTION THAT CAN SURVIVE
THIS FAR EAST MAY PRODUCE HAIL. MID LEVEL MOISTURE IS INITIALLY
PRETTY SPARCE OVER CENTRAL ILLINOIS...BUT SOUNDINGS TO OUR WEST SHOW
MUCH BETTER MID LEVEL MOISTURE...AND SATELLITE LOOPS SHOW THIS
MOISTURE SPREADING EAST. THE CURRENT CONVECTION APPROACHING THE
MISSISSIPPI RIVER IS LIKELY ON THE NOSE OF THIS WARM/MOIST
ADVECTION. BOTTOM LINE IS THAT GRADUALLY INCREASING POPS WITH TIME
TONIGHT STILL LOOKS ON TRACK. WILL UPDATE THE ZONES TO ADJUST
EVENING WORDING...BUT OVERALL FORECAST GRIDS LOOK GOOD.

SECONDARY CONCERN IS FOCUSED ON THE MCS DEVELOPMENT THAT WILL BE
TAKING PLACE OVER WESTERN IOWA OVERNIGHT. MUCH OF THIS ACTIVITY
SHOULD BE TO OUR NORTHWEST FOR MUCH OF THE OVERNIGHT HOURS. ANY
LEFTOVERS WILL MOVE ACROSS THE AREA EARLY IN THE SECOND PERIOD...
AND MAY HAVE AN IMPACT ON HOW MUCH REDEVELOPMENT CAN OCCUR WITH THE
FRONT EARLY MONDAY AFTERNOON.

&&

.PREV DISCUSSION...
MAIN CONCERNS ARE ON SEVERE WEATHER CHANCES TONIGHT AND MONDAY
AFTERNOON, THEN THE NEXT SYSTEM FOR FRIDAY. A WIDER SPREAD OF
SOLUTIONS THIS FORECAST THAN YESTERDAY. THE NAM INITIALIZED POORER
THAN GFS/CAN GLOB/UKMET. GFS AND NAM BOTH INDICATE RAPID
CYCLOGENESIS WITH THE PLAINS LOW AND BOTH HAVE CONV FEEDBACK ISSUES.
ALSO, GFS IS FASTER THAN THE NAM ONCE THE SYSTEMS DEEPEN. THE 20 KM
WRF/CANADIAN GLOB/UKMET DONT SUPPORT THIS SOLUTION, AND SEEM LIKE
ARE A GOOD COMPROMISE. TRIED TO FOLLOW CLOSER TO THEM.

.SHORT TERM...TONIGHT THROUGH TUESDAY.
THE 20 KM WRF HAD A GOOD HANDLE ON THE CONVECTION SO FAR TODAY, AND
INDICATES THAT CONVECTIVE INITIATION IS MOST LIKELY LATE THIS
AFTERNOON IN E NEBRASKA AND WILL MOVE ACROSS IOWA THIS EVENING...
REACHING OUR WESTERN CWA SHORTLY AFTER MIDNIGHT. THIS WAS A SIMILAR
THEME AMONG MOST MODELS... GENERATING STORMS IN THE STRONG H85 WAA
ALONG WITH A 40KT H85 LLJ. MUCAPE/TT/AND LIS ALL INDICATE POTENTIAL
FOR SVR STORMS AFTER MIDNIGHT. SPC HAS US IN A SLIGHT RISK FOR
TONIGHT. BRN AND BULK SHEAR INDICATE LOWER SHEAR VALUES, SO FEEL THAT
MAIN HAZARDS ARE WIND AND HAIL. THE BEST INSTABILITY AND FORCING FOR
PRECIP WILL BE IN THE N HALF OF OUR CWA, CLOSER TO THE MAIN
SHORTWAVE. INCREASED THE POPS TO LIKELY 70S IN THE NORTH, AND
TAPERED TO CHC POPS SOUTH OF THERE. FRONTOLOSYS DOMINATES OUR W CWA
IN THE MORNING, AS OPPOSING H85 WAA CONTINUES SOUTH OF THE WARM
FRONT.

THINK THERE WILL BE A BREAK IN THE ACTION IN MOST OF OUR CWA
ON MONDAY MORNING, UNTIL THE COLD FRONT AND STRONG QG FRONTOGENESIS
PUSH ACROSS THE CWA IN THE AFTERNOON. SPC HAS US IN A SLIGHT RISK FOR
MONDAY, AND FEEL THAT OUR STORM CHANCES WILL BE MAXIMIZED DURING PEAK
HEATING. GUSTY WINDS AHEAD OF THE COLD FRONT, ALONG WITH UNI-
DIRECTIONAL SHEAR, INDICATE THAT STRAIGHT LINE WINDS AND HAIL WILL
ONCE AGAIN BE THE MAIN THREAT. BASED ON WHERE THE COLD FRONT SHOULD
MOVE TO BY PEAK HEATING, OUR EASTERN CWA WILL HAVE THE BEST CHANCE
AT SEVERE WEATHER MONDAY AFTERNOON. KEPT THE HIGHEST POPS THERE. DRY
HIGH PRESSURE WILL PUSH IN BEHIND THE COLD FRONT. LINGERING SHOWERS
WILL BE POSSIBLE IN OUR S CWA, ALONG THE COLD FRONT MONDAY NIGHT AND
TUESDAY MORNING. OTHERWISE, TUESDAY SHOULD TURN OUT QUITE
SEASONABLE, WITH COOLER AIR AND PLENTY OF SUNSHINE.

LONG TERM...WEDNESDAY THROUGH SUNDAY...
THE HIGH PRESSURE WILL REMAIN IN CONTROL THROUGH THURSDAY, WHEN THE
NEXT COLD FRONT APPROACHES THE AREA FROM THE PLAINS. TEMPS ON WED
AND THURSDAY APPEAR ON TRACK, AND GUID NUMBERS DID NOT DEVIATE MUCH
FROM THE GOING FCST. THE UKMET AND GFS BOTH INDICATE CYCLOGENESIS
WILL OCCUR IN THE N PLAINS ON THURSDAY...WITH MOST OF THE WAA,
FRONTOGENESIS, AND OTHER FORCING FOR PRECIP WILL BE MOSTLY NORTH OF
OUR CWA. KEPT A SLIGHT CHANCE FOR OUR NW ZONES ON WEDNESDAY NIGHT,
AS WE WILL BE IN THE WARM SECTOR AND STORMS THAT DEVELOP CLOSER TO
THE COLD FRONT MAY MOVE INTO THAT AREA. KEPT IT DRY ELSEWHERE.
THURSDAY APPEARS DRY AS THE LOW PULLS FARTHER N AND E OF ILLINOIS,
AND THE CONVECTION AHEAD OF THE COLD FRONT WANES. KEPT PRECIP
CHANCES MAINLY AS THEY WERE FOR THURSDAY NIGHT THROUGH SUNDAY, AS
THE POSITION OF THE COLD FRONT AND TRACK OF VARIOUS H5 SHORTWAVES
THROUGH THAT TIME REMAINS IN QUESTION.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

04/SHIMON
Hazardous weather outlook, Sep 18, 10:53 AM CST, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1153 AM CDT SUN SEP 18 2005

ILZ027>029-036-037-040>042-047>051-191100-
KNOX-STARK-PEORIA-FULTON-TAZEWELL-SCHUYLER-MASON-LOGAN-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-
1153 AM CDT SUN SEP 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...AS A
WEATHER SYSTEM APPROACHES THE AREA FROM THE WEST. THUNDERSTORMS
ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF IOWA AND MISSOURI THIS
EVENING...THEN MOVE INTO ILLINOIS LATER TONIGHT. SOME OF THE STORMS
COULD PRODUCE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY AS A
COLD FRONT MOVES SOUTHEASTWARD THROUGH THE AREA. THE PRIMARY
THREAT FROM THESE STORMS WILL BE DAMAGING WINDS.

ANOTHER WEATHER SYSTEM WILL MOVE INTO THE AREA LATER IN THE WEEK
AND BRING A CHANCE OF THUNDERSTORMS TO THE REGION FOR THURSDAY
NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TONIGHT...MAINLY BETWEEN
10 PM AND 6 AM.

ILZ030-031-038-043>046-052>057-061>063-066>068-071>073-191100-
MARSHALL-WOODFORD-MCLEAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-
CHRISTIAN-MACON-MOULTRIE-DOUGLAS-COLES-EDGAR-SHELBY-CUMBERLAND-
CLARK-EFFINGHAM-JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE-
1153 AM CDT SUN SEP 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...SOUTHEAST ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEATHER SYSTEM IN THE PLAINS WILL PRODUCE THUNDERSTORMS ACROSS
IOWA AND MISSOURI THIS EVENING. THESE STORMS ARE EXPECTED TO MOVE
INTO ILLINOIS DURING THE OVERNIGHT HOURS. HOWEVER...SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY AS A
COLD FRONT MOVES SOUTHEASTWARD THROUGH THE AREA. SOME OF THESE
STORMS COULD PRODUCE DAMAGING WINDS.

ANOTHER WEATHER SYSTEM WILL MOVE INTO THE AREA LATER IN THE WEEK
AND BRING A CHANCE OF THUNDERSTORMS TO THE REGION FOR THURSDAY
NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

BARNES

The radar

The Lincoln radar (KILX), 116 km away, was scanning. The volume nearest the first event began at 05:52 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Schuyler

When
September 18, 11:50 PM CST
Where
Schuyler County, 7 mi W of Rushville
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.117, -90.700

Thunderstorm Wind, Cass

When
September 19, 12:24 AM CST
Where
Cass County, 2 mi W of Chandlerville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.050, -90.183

A few large tree limbs blown down.

Thunderstorm Wind, Knox

When
September 19, 1:45 AM CST
Where
Knox County, Abingdon
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.800, -90.400

Large tree blown down.

Hail, Fulton

When
September 19, 1:45 AM CST
Where
Fulton County, Banner
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.517, -89.900

Hail, Knox

When
September 19, 2:14 AM CST
Where
Knox County, 3 mi W of Yates City
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.783, -90.067

Hail, Logan

When
September 19, 3:14 AM CST
Where
Logan County, 2 mi S of Chestnut
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.017, -89.183

Hail, Edgar

When
September 19, 6:45 AM CST to 6:55 AM CST
Where
Edgar County, 8 mi NE of Paris
Measured
1.75 in hail
Property damage
$55,000
Crop damage
$170,000
Reported by
EMERGENCY MANAGER
Coordinates
39.700, -87.600

A thunderstorm produced golf ball size hail for 10 minutes as it moved across portions of northern Edgar county. The hail caused $170,000 damage to corn and soybean crops. Six homes had roof damage and broken windows, and numerous vehicles were dented from the hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474786, 5474787, 5474788, 5474791, 5474790, 5474789, 5474792.